Strong Wind, Marquette
- When
- December 5, 12:00 PM CST to 8:00 PM CST
- Where
- Marquette forecast zone
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Strong, gradient, widespread winds from the south to southwest affected south-central and southeast Wisconsin during the afternoon and early evening hours of December 5, 2001. Sustained speeds were in the 22 to 26 kts range (25 to 30 mph), with gusts to 39 to 43 kts range (45 to 50 mph).
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong, gradient, widespread winds from the south to southwest affected south-central and southeast Wisconsin during the afternoon and early evening hours of December 5, 2001. Sustained speeds were in the 22 to 26 kts range (25 to 30 mph), with gusts to 39 to 43 kts range (45 to 50 mph). Scattered power outages were noted due to the strong winds either breaking tree brances or pushing branches onto power lines. Some of the higher gusts were due to convective enhancement as a series of short lines or clusters to showers and thunderstorms moved west to east across southern Wisconsin. Individual thunderstorm cells moved northeast at 61 kts (70 mph)! The strong winds were related to a deep low pressure moving northeast through Minnesota to north of Lake Superior, with a trailing cold front moving east across Wisconsin. Daytime maximum temperatures ahead of the front were in the 60 to 70 degree range, or 28 to 35 degrees above average! Milwaukee's maximum of 68 set a new daily record for the 5th as well as a new all-time December maximum (old record was 64 on December 3, 1998). Madison's maximum of 64 set a new daily record for the 5th as well as a new all-time December maximum (old record was 62 on December 5, 1998). Janesville, Kenosha, West Allis, and Waukesha topped out at 70. Both Madison and Milwaukee tied or set new daily maximum temperatures and high mininum records on December 4, 2001, as well. Newspapers reported that golfers were still out on the links, some flowers were blooming, very little, if any, frost was in the ground, and inland lakes had no ice cover!
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 5, 3:41 AM CST, 8 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 341 AM CST WED DEC 5 2001 FCST FOCUS ON PRECIP...TEMPS AND WNDS FOR TODAY. WIDESPREAD SHOWER ACTIVITY IS UNDERWAY AS GOOD THETAE ADVECTION CONTINUES AHEAD OF STRONG LLJ. ISENTROPIC MAPS INDICATE STRONG LIFT OVER SRN WI AT 12Z WITH WAA AND GOOD LIFT SHIFTING EAST LATE THIS MORNING. AS THE MEAN ROCKIES UPPER TROUGH LIFTS NE THIS MORNING... THE SFC LOW IS NOW DEEPENING AND MOVING NE TOWARD MN WHERE 3-4 MB PRES FALLS ARE OCCURRING. EXPECT WNDS TO INCREASE TO 20-30 MPH LATER TODAY AS SFC PRES GRADIENT INCREASES AND MAIN AXIS OF 55-60 KT LLJ MOVES ACROSS CWA IN AFTERNOON. CDFNT TO BEGIN MOVING ACROSS CWA THIS AFTERNOON WITH LIS OF 0 TO -2 EXPECTED. GOOD LOW LEVEL FRONTOGENESIS AND BAND OF DIFF CVA ALONG AND AHEAD OF CDFNT WILL PROVIDE LIFT. EXPECT WIDESPREAD PRECIP AHEAD AND ALONG FRONT PER MODELS. STRONG CAA AND ASSOCIATED SUBSIDENCE WILL END PRECIP QUICKLY FROM WEST TO EAST EARLY THIS EVENING. LOW WILL QUICKLY LIFT INTO CANADA WITH WK SFC RIDGING BY 12Z...SO WNDS EXPECTED TO DIMINISH. FOR THU...A FAST MOVING SHORTWAVE EMBEDDED IN WESTERLY FLOW SHOULD PROVIDE A GOOD AMOUNT OF MID LEVEL CLOUDINESS. ISENTROPIC MAPS INDICATE GOOD LIFT...BUT LOW LEVELS VERY DRY WITH JUST 1-2 G/KG TO WORK WITH. WILL JUST MENTION CLOUDS FOR NOW BUT SOME SPRINKLES POSSIBLE. .MKX...NONE. 0...0...0...0...0...0 MG
WIZ046-047-051-052-056>060-062>072-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1049 AM CST WED DEC 5 2001 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... .THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FOR SOUTHERN WISCONSIN. .DISCUSSION...A STRONG AREA OF LOW PRESSURE WILL MOVE NORTHEAST FROM MINNESOTA THIS AFTERNOON TO NORTH OF LAKE SUPERIOR TONIGHT. THIS LOW WILL DRAG A COLD FRONT THROUGH SOUTHERN WISCONSIN EARLY THIS EVENING. SOMEWHAT MOIST AND UNSTABLE AIR WILL BE FED INTO SOUTHERN WISCONSIN ON STRONG SOUTHERLY WINDS. AS THE FRONT RUNS INTO THE WARMER AND MORE MOIST AIRMASS...SHOWERS AND THUNDERSTORMS WILL BE THE RESULT ALONG AND AHEAD OF THE FRONT. A FEW OF THE STORMS MAY APPROACH OR EXCEED SEVERE LEVELS. .SPOTTER ACTIVATION... STORM SPOTTER GROUPS MAY BE NEEDED FROM MID AFTERNOON INTO THE EARLY EVENING HOURS. .OUTLOOK FOR THURSDAY... THERE IS NO RISK OF SEVERE THUNDERSTORMS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN ON THURSDAY. COLLAR
The national radar mosaic for the moment the first event began.
20 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275612, 5275613, 5275614, 5275615, 5275616, 5275617, 5276185, 5276186, 5276187, 5276188, 5276189, 5276190, 5276191, 5276192, 5276193, 5276194, 5276195, 5276196, 5276197, 5276198.